GHB/GBL and Harm Reduction

The fine folk at DanceWize have just issued an alert for Victorian festival goers about a potentially strong batch of GHB or GBL that is doing the rounds.  DanceWize reported the possibility earlier today via Facebook, based upon both an increase of overdose presentations at St Vincent’s hospital  (Melbourne) and anecdotal reports.

GHB (gamma-hydroxybutyric acid) and GBL  (Gamma-butyrolactone) are both powerful depressants, with only a small dosing margin between your ideal happy therapeutic dose and coma (and possible death).

If one assumes that people who ingest such drugs are doing so to have a good time, then it may also be safe to assume that coma and potential death might kind of put a kink in those plans.  Therefore while I am in no way promoting the use of these  drugs I do think some precautions might be a good idea if you do decide to use them.

Harm Reduction Tips

      1. GHB and GBL are both powerful depressants.  Mixing with alcohol is not a great idea as the two drugs can potentiate each other causing a much greater likelihood of overdose.
      2. The margin for error regarding dose is quite small.  Even topping up a little can push you over the edge into overdose. Remember to start with a small dose first as you cannot tell how strong the stuff is by looking at it.  Measuring out your doses rather than using your eyesight to judge is also a good idea. Lastly wait until the drug takes full effect before re dosing and remember that there can a fair variance in how long it will take to kick in.  This is due to the fact that some products sold as GHB are in fact other substances which are converted to GHB when introduced to the body.  These substances can take longer to reach peak effect.
      3. You can get wobbly kneed shitfaced on this stuff.  GHB and GBL can have a profound effect on our senses, coordination and thinking which means that you can also be vulnerable to accidents or assaults.  For this reason having someone around who is not using and that can look out for you and help out if you get into strife, is a good idea.
      4. Symptoms of an overdose or poisoning include convulsions, coma , vomiting and potentially depressed breathing.  If a mate looks like they are losing conciousness, then don’t muck about, place them in the recovery position* and  call an ambulance.

GHB/GBL Resources

Below are some resources about GHB and GBL.  Remember knowledge is power!

Independent Scientific Committee on Drugs  – Drug Science, GBH /GBL

The Star Observer Online – GHB and Harm Reduction

You may also want to check out the Drugs Meter GHB/GBL App online.

(* The Recovery Position music video was produced by the brilliant folks at Exchange Supplies in the UK.)

Advertisements
Comments
One Response to “GHB/GBL and Harm Reduction”
Trackbacks
Check out what others are saying...
  1. […] The fine folk at DanceWize have just issued an alert for Victorian festival goers about a potentially strong batch of GHB or GBL that is doing the rounds.  DanceWize reported the possibility earlier today via Facebook, based upon both an increase…  […]



Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: